Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Odlyzko conjecture and O'Hara's unimodality proof


Authors: Dennis Stanton and Doron Zeilberger
Journal: Proc. Amer. Math. Soc. 107 (1989), 39-42
MSC: Primary 05A30; Secondary 05A15, 11B65
DOI: https://doi.org/10.1090/S0002-9939-1989-0972238-1
MathSciNet review: 972238
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We observe that Andrew Odlyzko's conjecture that the Maclaurin coefficients of $ 1/[(1 + q)(1 + q + {q^2}) \cdots (1 + q + \cdots + {q^{k - 1}})]$ have alternating signs is an almost immediate consequence of an identity that is implied by Kathy O'Hara's recent magnificent combinatorial proof of the unimodality of the Gaussian coefficients.


References [Enhancements On Off] (What's this?)

  • [1] G. Andrews, Partitions and Durfee dissection, Amer. J. Math., 101 (1979), pp. 735-742. MR 533197 (80h:10020)
  • [2] I. G. Macdonald, Symmetric functions and Hall polynomials, Clarendon Press, Oxford, 1979. MR 553598 (84g:05003)
  • [3] A. Odlyzko, On differences of the partition function, Acta Arith., 49 (1988), pp. 237-254. MR 932523 (89c:11151)
  • [4] K. M. O'Hara, Unimodality of Gaussian coefficients: a constructive proof, research announcement.
  • [5] -, Unimodality of Gaussian coefficients: a constructive proof, J. Combin. Theory Ser. A (to appear). MR 1031611 (90k:05024)
  • [6] D. Zeilberger, Kathy O'Hara's constructive proof of the unimodality of the Gaussian polynomials, Amer. Math. Monthly (to appear). MR 1008789 (90g:05021)
  • [7] -, A one-line high school algebra proof of the unimodality of the Gaussian polynomials $ {\left[ {\begin{array}{*{20}{c}} n \\ k \\ \end{array} } \right]_q}$ for $ k < 20$, Proceedings of the IMA Workshop on $ q$-series, Vol. 18, Springer.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05A30, 05A15, 11B65

Retrieve articles in all journals with MSC: 05A30, 05A15, 11B65


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1989-0972238-1
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society